Texas, 2017

Wildfire in Texas, February 10, 2017

February 10, 2017 · NWS AMA · 1 event in 1 county or zone

The Porter/Barton Wildfire began around 1400CST about three miles east southeast of Wolf Creek Park in Ochiltree County. The wildfire began south of Farm to Market Road 3260 and between County Roads 6 and 23.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Porter/Barton Wildfire began around 1400CST about three miles east southeast of Wolf Creek Park in Ochiltree County. The wildfire began south of Farm to Market Road 3260 and between County Roads 6 and 23. The wildfire consumed approximately two thousand acres and was caused by downed power lines. There was a report of 2 homes and two other structures that were threatened but were saved, however no homes or other structures were lost due to the wildfire. There was one report of an injury along with one entrapment and four near misses, however no fatalities were reported. There were a total of seventeen fire departments or other fire agencies that responded to the wildfire which was contained around 2100CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 10, 11:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 10, 11:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1133 AM CST Fri Feb 10 2017

.AVIATION...
VFR conditions are expected through the 18Z TAF forecast period.
Winds are currently gusting between 20 to 25 kt out of the west
and west-southwest. Winds will diminish to around 10-15 kts past
00Z Saturday. Winds will gust back up above 20 kts toward the very
end of the TAF period. With the exception of few/sct high clouds,
tranquil weather is expected to continue.

Meccariello

&&

.PREV DISCUSSION... /Issued 532 AM CST Fri Feb 10 2017/

AVIATION...
VFR conditions to persist through the next 24 hours. Breezy
southwest winds of 15kt with gusts up to 25kt are expected to
develop over the first few hours of this TAF cycle and continue
until this evening. While gusts will quickly diminish this
evening, we will retain winds near 12kt from the southwest through
the overnight hours.

PREV DISCUSSION... /Issued 501 AM CST Fri Feb 10 2017/

DISCUSSION...
High pressure will continue to dominate the Panhandles through
Saturday evening when a cold front is expected to arrive. With
the high in place the warmest temperatures so far this year are
forecast to happen today and Saturday. Several areas are forecast
to see highs in the mid 80s to near 90. All climate stations are
expected to break records, as today's highs are about 30 degrees
above the normal for this time of February. Highs will be a few
degrees cooler on Saturday, but still expect widespread 80s
across the Panhandles. These will be near record highs as well.
Winds today will be breezy and will be a bit stronger on Saturday
as a 40-50kt 500mb jet aloft will be in place for better afternoon
mixing. See Fire Weather Discussion for impact's with these
winds.

An open wave trough approaching the Pacific northwest today moves
across the Rockies on Saturday; at the same time a cut-off low
will break away from this trough and move across southern
California. It will slowly progress southeast across the US/Mexico
boarder Saturday night and Sunday. The aforementioned open wave
trough will suppress the high pressure and allow for cold air to
move south over the Panhandles on Sunday morning. This will drop
temperatures to near freezing. While this is going on the cut-off
low will move closer and southwest flow will draw up moisture to
the forecast area. Vertical temperature profiles indicate that for
the most part near to sub freezing temperatures should extend
from the surface to the dendrite growth zone for snow potential.
However, as we get closer to the surface just a degree or two
Celsius more/less aloft or at the surface could change the
precipitation type to rain, sleet, or freezing rain. Due to
surface wetbulbs being right around freezing any snow that falls
could be a very wet snow.

As the low continues its slow progression the southern Texas
Panhandles could see a decent fetch of moisture over the Monday
and Tuesday time period. Current 48 hour QPF estimates are around
a half to three quarters of an inch of liquid, with the amounts
decreasing to the north to around a quarter of an inch across the
Oklahoma Panhandle. These amounts are forecasted to start off as
snow and gradually transition to rain with a possibility of snow
once again across the southern Texas Panhandle on Tuesday night,
due to wrap around return flow on the back side of the low. Again
as stated previously these precipitation types are subject to
change with just a slight shift in the vertical temperature
profiles.

Snow amounts...This is still highly uncertain as explained that
the slightest shift in guidance could alter all precipitation
types. But the current forecast suggests due to a near freezing
surface wetbulb, that the snow to liquid ratio would be about a
10:1 ratio. Then the transition period of a rain snow mix would be
50 percent of the 10:1 ratio. Thusly the current snow amounts on
Monday for the southern Texas Panhandle range from 2-3" and the
areas in the central and northern Texas Panhandle range from
0.5-2.5". Residual snow amounts on Tuesday should only amount to a
half an inch across the southern Texas Panhandle and currently no
precipitation forecast for the central and north areas.

By Tuesday night the low will exit to the east and high pressure
will return with temperatures climbing back into the mid 60s by
Thursday and Friday.

Weber

FIRE WEATHER...
High pressure will continue today and Saturday with warm
temperatures and low relative humidities. Breezy winds will allow
for elevated to critical Fire Weather conditions to be met. Winds
will be stronger on Saturday in the 15 to 25 mph. For areas that
are not in the Fire Weather Watch, a Fire Danger Statement seems
likely. Another concern will be Saturday night into Sunday morning
as a cold front pushes through the Panhandles. Wind shifts will be
out of the north, and although relative humidities will recover as
temperatures plummet, 20 to 30 mph winds could pose a problem for
any large wildfires.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 7 PM CST this evening for the following
     zones: Armstrong...Carson...Dallam...Deaf Smith...Donley...
     Gray...Hansford...Hartley...Hutchinson...Moore...
     Ochiltree...Oldham...Potter...Randall...Roberts...Sherman.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Donley...Gray...Hartley...
     Hutchinson...Moore...Oldham...Potter...Randall...Sherman.

OK...Red Flag Warning until 7 PM CST this evening for the following
     zones: Cimarron...Texas.

     Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Cimarron.

&&

29/24
Hazardous weather outlook, Feb 10, 3:41 AM CST, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
341 AM CST Fri Feb 10 2017

OKZ001>003-TXZ001>020-102145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
341 AM CST Fri Feb 10 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to critical Fire Weather conditions are expected today
across portions of the Texas and Oklahoma Panhandle, due to
breezy winds and low relative humidities. These winds are expected
to diminish after sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical Fire Weather conditions are expected Saturday across
portions of the Texas and Oklahoma Panhandle. Winds will be breezy
to windy with low relative humidities.

A cold front is expected Saturday night with winds shifting out of
the north and could be an issue for any large fires that exist.

Sunday through Tuesday...A rain and snow mix of precipitation is
expected. Some areas may see moderate rain and or snow falling at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Ochiltree

When
February 10, 2:00 PM CST to 9:00 PM CST
Where
Ochiltree forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687246.